Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 102, NWS St. Louis, MO

April 25, 2020Brown County, Illinois

NWS St. Louis, MO issued this river flood warning at Apr 25, 2020, 7:16 PM CDT for Brown County, Illinois. It took effect at Apr 25, 2020, 8:32 PM CDT. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Apr 25, 2020, 7:16 PM CDT (00:16 UTC)
In effect from
Apr 25, 2020, 8:32 PM CDT
Expired
Apr 26, 2020, 7:39 PM CDT
In force
23 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Brown County, IL

The radar

The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point La Moine River at Ripley (RIPI2).

Action stage
18 ft
Minor stage
22 ft
Moderate stage
23 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05585000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

578 
WGUS43 KLSX 260016
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
716 PM CDT Sat Apr 25 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Illinois...
 

  La Moine River at Ripley

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC009-270016-
/O.NEW.KLSX.FL.W.0102.200426T0132Z-200427T1800Z/
/RIPI2.1.ER.200426T0132Z.200426T0600Z.200426T1200Z.NO/
716 PM CDT Sat Apr 25 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the La Moine River at Ripley
* until Monday afternoon.
* At  6:45 PM Saturday the stage was 22.0 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this evening and
  crest near 22.1 feet after midnight. The river is forecast to fall
  below flood stage Sunday morning.
* Impact:  At 22.0 feet...FLOOD STAGE.  Farmland flooding and rural 
  damages begin.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/26  04/27  04/28  04/29  04/30

La Moine River
  Ripley          22.0   21.96      22.0   21.4   20.9   19.3   16.3


&&


LAT...LON 4013 9074 4013 9068 4000 9051 3996 9052
      3998 9064                       



$$
2 follow-up statements
066 
WGUS83 KLSX 261402
FLSLSX
Flood Statement
National Weather Service St Louis MO
902 AM CDT Sun Apr 26 2020

...The flood warning continues for the following rivers in 
Illinois...
 
  La Moine River at Ripley

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC009-272001-
/O.EXT.KLSX.FL.W.0102.000000T0000Z-200429T1800Z/
/RIPI2.1.ER.200426T0450Z.200426T0645Z.200428T1200Z.NO/
902 AM CDT Sun Apr 26 2020

The Flood Warning continues for
  the La Moine River at Ripley
* until Wednesday afternoon.
* At 8:45 AM Sunday the stage was 22.5 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 22.5 feet by after midnight 
  tonight, then fall below flood stage Tuesday morning.
* Impact:  At 22.0 feet...FLOOD STAGE.  Farmland flooding and rural 
  damages begin.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/27  04/28  04/29  04/30  05/01

La Moine River
  Ripley          22.0   22.46      22.5   22.0   20.5   17.9   14.3


&&


LAT...LON 4013 9074 4013 9068 4000 9051 3996 9052
      3998 9064                       



$$
365 
WGUS83 KLSX 270039
FLSLSX
Flood Statement
National Weather Service St Louis MO
739 PM CDT Sun Apr 26 2020

...The flood warning is cancelled for the following rivers in 
Illinois...

 
  La Moine River at Ripley

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC009-270109-
/O.CAN.KLSX.FL.W.0102.000000T0000Z-200429T1800Z/
/RIPI2.1.ER.200426T0450Z.200426T0645Z.200426T2335Z.NO/
739 PM CDT Sun Apr 26 2020

The Flood Warning is cancelled for
  the La Moine River at Ripley.
* At  6:45 PM Sunday the stage was 21.9 feet.
* Flood stage is 22.0 feet.
* The river fell below flood stage at  6:35 PM Sunday.
* The river will continue falling to 21.1 feet by Tuesday morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/27  04/28  04/29  04/30  05/01

La Moine River
  Ripley          22.0   21.90      21.5   21.1   18.7   15.2   12.7


&&


LAT...LON 4013 9074 4013 9068 4000 9051 3996 9052
      3998 9064                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 25, 6:58 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 25, 6:58 PM CDT, 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
658 PM CDT Sat Apr 25 2020

.SHORT TERM...  (Through Late Sunday Night)
Issued at 228 PM CDT Sat Apr 25 2020

The forecast looks to be progressing fairly close to expectations
with widespread rainfall now running oriented almost due south-
north along the Mississippi River. This will continue to push east
of the Mississippi River through later this evening. The only
exception may be over our far eastern forecast area, where
moisture lingers behind the system as it pivots northeast through
the Ohio Valley. Otherwise, northerly flow has proven to be quiet
effective in improving conditions over central Missouri, where
satellite imagery shows overcast skies breaking with scattered
diurnal cu over western Missouri.

Expect any lingering precipitation over Illinois counties to taper
off through Sunday morning as drier air continues to filter in on
north and northwesterly flow. Skies will clear allowing plenty of
sunshine and temperatures that rebound into the 60s for highs.
Things should stay dry ahead of the next system that approaches
very late Sunday night into Monday morning.

Maples

.LONG TERM...  (Monday through Next Saturday)
Issued at 228 PM CDT Sat Apr 25 2020

Much of the week will consist of northwest flow aloft with
additional disturbances occasionally presenting chances for rain
to some degree. The greatest potential for impacts to the local
area will stretch through the midweek period.

The first in a series of waves will come in the early half of
Monday. High pressure will track east into the Tennessee Valley,
as an upper level shortwave and relatively weak surface low
approach from the plains. Return flow will take over with warm
and moist air being pumped in out of the south/southwest.
Scattered showers will develop along an area of elevated lift in
relation to the initial push of warm air advection. Instability is
low, so thunder potential is minimal. Meanwhile, a system well to
the north pushes a weakening cold front in from the the north,
which washes out over central Illinois. The warm air wins out, but
could result in evening showers after a mostly dry afternoon.

The pattern remains rather messy as we head into to Tuesday.
However, this does look like our best opportunity for additional
rainfall as we progress through midweek. It seems as though the
Monday's washed out boundary could act as a low level moisture
pool for remnant cloud cover or lingering isolated showers into
Tuesday morning. This all runs ahead of a well-defined system that
tracks northeast through Iowa into northern Illinois during the
day Tuesday in additional to another surface disturbance over the
southern plains. Once again, we get divided between the two.

The devil is in the details, which really aren't entirely too
clear. Should we clear out, surface instability builds ahead of
the front with some guidance suggesting 2000+ J/kg in SBCAPE.
While there is plenty of convergence along the approaching cold
front, medium range guidance shows some limiting factors in the
form of marginal shear profiles and unidirectional flow somewhat
parallel with the front. This may indicate more of a pulse type
afternoon with the potential for strong storms along and ahead of
the front, but the main areas of lift remain to the north and
south, associated with the two surface features. It remains one to
watch as the time approaches.

The cold front move through late Tuesday with the system rotating
into the Great Lakes during the day Wednesday. Shower potential
will continue into at least Wednesday morning as we get behind the
system and underneath the upper low will warp around moisture.
Wednesday may very well be a "throw away" day with showers and
relatively cooler temperatures.

High pressure may give us a break at least through Thursday.
Ensembles continue show a spread in solutions from about mid to
late week. Nonetheless, there doesn't see to be any significant
systems in the offing with limited potential for precipitation
Friday and Saturday. Temperatures should rebound near normal
Thursday to above normal Saturday with southerly flow behind the
departing ridge.

Maples

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 637 PM CDT Sat Apr 25 2020

A surface low centered over southwestern IN and northwestern KY
will move slowly northeastward. Most of the rain has shifted east
of the taf sites early this evening, although could not rule out a
brief period of sprinkles or drizzle in the St Louis metro area
this evening. The MVFR cloud ceilings in the St Louis metro area
should improve into the VFR category late tonight. The strong and
gusty north-northwest winds in UIN and the St Louis metro area
should gradually weaken through the night as the surface pressure
gradient slowly relaxes.

SPECIFICS FOR KSTL: A surface low centered over southwestern IN
and northwestern KY will move slowly northeastward. Most of the
rain has shifted east of STL early this evening, although could
not rule out a brief period of sprinkles or drizzle this evening.
The MVFR cloud ceilings should improve into the VFR category late
tonight by 09Z Sunday. The strong and gusty north-northwest winds
should gradually weaken through the night as the surface pressure
gradient slowly relaxes.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     44  64  46  68 /  50   5   0  20
Quincy          39  65  45  66 /  10   0  10  30
Columbia        41  66  47  69 /   5   0  10  20
Jefferson City  41  67  47  70 /   0   0   5  20
Salem           45  61  41  66 / 100  50   0  20
Farmington      42  64  42  68 /  30   0   0  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...Flood Watch until 1 AM CDT Sunday for Greene IL-Macoupin IL.

&&

WFO LSX
Hazardous weather outlook, Apr 25, 4:00 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
400 PM CDT Sat Apr 25 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
400 PM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

An areal flood watch is in effect for portions of west central IL
through late this evening. See the areal flood watch for additional
details.

Isolated storms are possible in southern Illinois late this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be additional chances for thunderstorms Tuesday and
Wednesday and again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Maples

In the hours before

Local storm report, Apr 25, 6:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       5 S MORRISON            38.60N 91.64W
04/25/2020  M3.30 INCH       GASCONADE          MO   TRAINED SPOTTER

            48 HOUR TOTAL.

&&

TILLY
Local storm report, Apr 25, 6:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       CATAWISSA               38.42N 90.78W
04/25/2020  M2.80 INCH       FRANKLIN           MO   TRAINED SPOTTER

            48 HOUR TOTAL.

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:38 PM CDTRiver Flood WarningLSXPike, Scott52 days
Apr 26, 9:58 AM CDTRiver Flood WarningLSXMadison6 days

Nearby

River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.